Virginia, 2023

Flooding in Virginia, April 28, 2023

April 28, 2023 · NWS LWX · 7 events in 3 counties and zones

An area of low pressure resulted in widespread two to four inches of rain. This resulted in a couple of road closures due to high water and small streams overflowing their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure resulted in widespread two to four inches of rain. This resulted in a couple of road closures due to high water and small streams overflowing their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 28, 9:05 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 28, 9:05 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1005 AM EDT Fri Apr 28 2023

.SYNOPSIS...
Low pressure will slowly approach from the southwest before
passing through tonight into Saturday morning. A boundary will
remain nearby for Saturday. The next low pressure system will
pass across the region Sunday into Sunday evening. The cold
front associated with this second low will pass through the area
Sunday night. An upper level trough will build overhead for the
early and middle portion of next week bringing cool conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...

Steady light to moderate rain will continue into early afternoon
exiting northeast MD late. Mid-level dry slot is already
starting to work into Nelson County and the I-64 corridor which
should cut down on rainfall rates and make precip more in the
form of drizzle. Expect drizzle to be main type across central
VA where an upslope easterly component of the wind will be
present, but more like a steady light rain across far northeast
MD where moisture is deeper.

Previous afd...

Winds also increase today with the tightening pressure gradient
as low pressure moves in while high pressure is located to the
northeast. Gusts may exceed 25 to 40 mph. Along the Blue Ridge,
winds are expected to be higher, gusting up to 50 mph. A Wind
Advisory has been issued for this area.

Highs will be in the 50s today with a wedge in place. Low
temperatures will be in the 40s to 50s tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
On Saturday, an upper trough will be over the east/central
CONUS with a potent shortwave digging into the south and ridging
out west. A departing shortwave and associated surface low
pressure is expected to move up the coast early this weekend.
With lingering moisture in the area between the departing
shortwave and the shortwave in the south advancing, showers and
perhaps a few thunderstorms are possible Saturday into Saturday
evening. Some instability under a mid- level trough could bring
enough lift or forcing to induce this activity.

As the potent shortwave swings around the base of the trough,
Sunday could become quite interesting. There is some
disagreement among guidance on how to handle the shortwave,
which will be key to the impacts for our area. Guidance is
fairly consistent with the location of the upper trough and that
it develops a negative tilt, but vary on the strength and
location of the shortwave. The potential for strong to severe
thunderstorms on Sunday will be dependent on the track and
intensity of the shortwave.

Regardless of the exact track, QPF totals 0.5-1 inch are
most likely, and depending on how much precipitation falls on
Friday, localized flooding may be possible.

Saturday will be warmer with highs in the low 70s for much of
the area and lows in the 40s to 50s. Sunday will be slightly
cooler, with highs in the 50s-60s and lows in the 40s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Cutoff low pressure will remain over the eastern Great Lakes into
southern Canada and New England Monday through Monday night. This
will carve out an upper-level trough over our area. A west to
southwest flow is expected around this system, but it will be much
cooler than normal due to the low heights associated with the upper-
level trough. With plenty of cold air aloft, there will be a strato
cu deck that develops with a few showers possible. The best chance
for showers will be along and west of the Allegheny Front. There
will be enough cold air aloft for some snow showers, with
accumulation possible above 3kft.

The cutoff low will remain nearby Tuesday through Thursday. In fact,
it may even build southward for a period of time closer to our area.
This will continue to bring unseasonably cool conditions along with a
stratocu deck and chances for showers. Mountain snow showers are
likely during this time with additional accumulation above 3kft.
There is still some uncertainty regarding the coverage of showers
east of the mountains, that will be fine tuned as we get closer in
time.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
MVFR conditions are advancing into the terminals early this
morning, though a few remain VFR for now but conditions are
expected to deteriorate in the next few hours. Marginal IFR
conditions are expected this morning and will continue through
the day. LLWS may also become an issue today and tonight, but
currently suspect it will be mostly turbulence. LIFR cigs and
vsby are possible starting around 0z tonight and continue
through the night and into Saturday morning.

Precipitation should leave the terminals SW to NE Friday night
through Saturday morning. Conditions should improve but may lag
behind the exiting precip. Another round of showers and possible
thunderstorms move in Saturday afternoon to Saturday evening
which may bring MVFR and possible IFR conditions back
to terminals.

Winds increasing southeast around 15-20 knots gusts 35 knots
today, diminishing northeast 5 to 10 knots Friday night. Winds
go from northeast to northwest 5 to 10 knots Saturday and
Saturday night.

Sub-VFR conditions are possible Sunday afternoon and evening
depending on the track of a low pressure system. Winds will also
be elevated out of the west to 20 to 30 knots at times
throughout the day before diminishing late in the evening.

On Monday and Tuesday, a west to southwest flow will continue
around cutoff low pressure to our north. Gusty winds are likely
during this time (20-30 kt gusts possible). VFR condtions are
most likely as well, but there will be a stratocu deck around
3-5kft along with the chance for showers. Brief periods of MVFR
conditions are possible during this time.

&&

.MARINE...
SCAs are in effect through 6AM this morning, before Gales take
effect 6AM through 1AM Saturday as low pressure tracks to our
west and strong easterly winds ensue over the waters. Gusts may
briefly approach Storm Force over the wider waters during the
day today. A gradual decrease in the winds is expected tonight,
with sub-SCA level winds expected on Saturday.

SMWs will be possible across southern portions of the Tidal Potomac
and the Chesapeake Bay zones on Sunday as a result of strong to
potentially severe thunderstorms near the waters.

A west to southwest flow is expected around cutoff low pressure
Monday through Tuesday. An SCA will likely be needed for the waters
during this time.

&&

.TIDES/COASTAL FLOODING...
Anomalies have fallen a bit since yesterday morning at this time due
to the lighter flow. However, the onshore flow will strengthen this
morning into this evening as low pressure approaches from the
southwest. This will cause anomalies to sharply increase,
bringing minor flooding to most locations for the high tide cycle
tonight into Saturday, and minor flooding is likely for sensitive
areas with the high tide cycle today. Coastal Flood Advisories are
in effect for the high tide cycle today for Anne Arundel, St Marys,
and Washington DC. Coastal flood advisories are in effect tonight
for many locations.

However, it will be a persistent and potent onshore flow (20-35
knots for most of the waters). Therefore, moderate tidal flooding is
expected for St Marys County, where a favorable wind direction will
allow for water to pile up near the mouth of the tidal Potomac
River. A Coastal Flood Warning is in effect for the high tide cycle
tonight, and the watch remains in effect for Saturday. Elsewhere,
moderate flooding is possible with the high tide cycle tonight and
Saturday for Anne Arundel County and Washington DC/Alexandria. The
Watch remains in effect for now because confidence was not
categorical for this time regarding a warning. The 00z ETSS/CBOFS
and Stevens Ensemble show moderate flooding at least possible with
the high tide cycle tonight for these areas with high end advisory
criteria likely. Will monitor anomalies today and make a decision
for advisory or warning later today.

Anomalies should fall a little later Saturday into early Sunday, but
minor flooding is still likely for many locations. Another round of
elevated water levels is likely later Sunday into Sunday evening
before a strong offshore flow finally causes water levels to fall
later Sunday night into Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory from 1 PM this afternoon to 7 PM EDT
     this evening for DCZ001.
     Coastal Flood Watch from late tonight through Saturday morning
     for DCZ001.
MD...Coastal Flood Advisory from 8 PM this evening to 6 AM EDT
     Saturday for MDZ011.
     Coastal Flood Advisory until 8 PM EDT this evening for MDZ014.
     Coastal Flood Watch from 8 PM EDT this evening through
     Saturday afternoon for MDZ014.
     Coastal Flood Advisory from 4 PM this afternoon to 2 AM EDT
     Saturday for MDZ016.
     Coastal Flood Advisory until 4 PM EDT this afternoon for
     MDZ017.
     Coastal Flood Warning from 4 PM this afternoon to 2 AM EDT
     Saturday for MDZ017.
     Coastal Flood Watch from late tonight through Saturday
     afternoon for MDZ017.
     Coastal Flood Advisory from 5 PM this afternoon to 2 AM EDT
     Saturday for MDZ018.
VA...Coastal Flood Watch from late tonight through Saturday morning
     for VAZ054.
     Coastal Flood Advisory from 4 PM this afternoon to 2 AM EDT
     Saturday for VAZ057.
     Wind Advisory until 6 PM EDT this evening for VAZ507.
     Wind Advisory until 2 PM EDT this afternoon for VAZ508.
WV...None.
MARINE...Gale Warning until 1 AM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...
LONG TERM...BJL
AVIATION...BJL/LFR
MARINE...BJL/LFR
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Apr 28, 10:02 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1102 AM EDT Fri Apr 28 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1102 AM EDT Fri Apr 28 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Localized flooding is possible in the Washington and Baltimore
Metropolitan areas late this afternoon and evening.

A Gale Warning is in effect until 1 AM late tonight.

A Coastal Flood Warning is in effect for St. Marys County late
this afternoon into tonight and a Coastal Flood Watch remains in
effect for late tonight. A Coastal Flood Watch remains in effect
for Washington DC and Alexandria late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Coastal Flood Watches are in effect for early Saturday morning
in Washington DC and Alexandria, and until 2 PM Saturday for St
Marys County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1102 AM EDT Fri Apr 28 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Localized flooding is possible in central Maryland and northern
Virginia in the Washington and Baltimore Metropolitan areas late
this afternoon and evening.

A Wind Advisory is in effect for Garrett County until 4 PM, the
central Blue Ridge Mountains until 2 PM, and the northern Blue
Ridge Mountains until 6 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-291000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1102 AM EDT Fri Apr 28 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Albemarle

When
April 28, 10:50 AM EST to 3:30 PM EST
Where
Albemarle County, 0.51 mi ENE of Proffit to 0.58 mi ENE of Proffit
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.122, -78.421

The 2800 block of Proffitt Road was closed due to flooding.

Flood, Albemarle

When
April 28, 2:50 PM EST to 6:30 PM EST
Where
Albemarle County, 0.49 mi SSE of Esmont to 1 mi SSE of Esmont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.823, -78.618

Irish Road at Esmont Road was closed due to flooding.

Flood, Albemarle

When
April 28, 3:30 PM EST to 7:30 PM EST
Where
Albemarle County, 1.51 mi SW of Carters Bridge to 1.4 mi SW of Carters Bridge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.886, -78.591

Plank Road closed at Eppes Creek due to flooding.

Flood, Albemarle

When
April 28, 3:30 PM EST to 7:30 PM EST
Where
Albemarle County, 1.27 mi NW of Stony Pt to 1.03 mi WNW of Gilbert
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.133, -78.396

Watts Passage closed at Preddy Creek due to flooding.

Flood, Orange

When
April 28, 4:30 PM EST to 8:30 PM EST
Where
Orange County, 0.58 mi ENE of Unionville to 2.75 mi NE of Orange Co Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.273, -77.960

Multiple roads closed near US Route 522 just north of Constitution Highway due to Mountain Run, Mill Run, and Walkers Branch Creek flooding out of their banks.

Flood, Orange

When
April 28, 4:30 PM EST to 8:30 PM EST
Where
Orange County, 2.34 mi SSE of Orange to 3.42 mi SSE of Unionville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.221, -78.097

Multiple roads closed west of US Route 522 near Lake Orange due to Clear Creek, Berry Run, and Pamunkey Creek flooding out of their banks.

Flood, Madison

When
April 28, 4:45 PM EST to 8:45 PM EST
Where
Madison County, 2.25 mi SW of Brightwood to 1.22 mi NE of Oakpark
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.397, -78.229

Multiple roads closed near US Route 29 just north of Madison due to Robinson Run, Little Dark Run, and Dark Run flooding out of their banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085660, 1085663, 1085668, 1085671, 1085669, 1085672, 1085670.